Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 530, NWS Sioux Falls, SD

September 5, 2004Davison County, Hanson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 5, 2004, 6:42 PM CDT for Davison County, Hanson County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2004, 6:42 PM CDT (23:42 UTC)
Expired
Sep 5, 2004, 7:15 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Davison County, SD, Hanson County, SD

The radar

The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS53 KFSD 052342
SVRFSD
SDC035-061-060015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
642 PM CDT SUN SEP 5 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA
  WESTERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 715 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
  LOCATED ALONG A LINE EXTENDING FROM 11 MILES WEST OF LOOMIS TO
  ETHAN MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MITCHELL AROUND 650 PM CDT
  LOOMIS AROUND 655 PM CDT
  FULTON AROUND 705 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4378 9836 4350 9793 4384 9772 4385 9809

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:30 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 5, 3:30 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT SUN SEP 5 2004

.DISCUSSION...

MAIN CHALLENGES WITH THIS FCST ARE IN THE SHORT TERM...AND AGAIN
NEXT WEEKEND. LARGE SYSTEM WITH CENTER OF UPPER CIRCULATION IN S
CNTRL SD. UPPER TROF HAS MATURED AND IS LIFTING OUT WITH SOME NEG
TILT. THE PROBLEM IN THE SHORT TERM IS GOING TO BE THE POTENTIAL FOR
SVR CONVECTION OVR THE ERN CWA WITH THE POSSIBILITY OF SOME BRIEF
SPINUPS. WELL DEFINED DRY SLOT IS NOW NUDGING NEWD FM CNTRL AND ERN
NEB. THOUGHTS ARE...THAT MOST OF THE SPIN UP ACTIVITY WL BE
ASSOCIATED WITH THE NOSE OF THE DRY SLOT...WHERE SOME SFC BASED HTG
EXISTS. LATEST META RUNS SHOW THIS DRY SLOT CREEPING EWD INTO NW IA
THRU THE EVENING HRS. SOME INSTABILIITY EXISTS IN THE LOWEST 2 KM...
BUT ABOVE THAT...LAYER BECOMES MORE STABLE. 925-850MB ETA MU CAPES
DO POINT AT APPRCHG 2000 J/KG THIS EVENING IN NW IA. DEEP LYR
SHEER...BOTH VEERING AND SPEED DOES EXIST IN THE ERN CWA THIS
EVENING WITH STRONG MID LVL FLOW. ELSEWHERE...OBVIOUSLY TS WL END
WHERE THE DRY SLOT IS STRONGEST...BUT AM CONCERNED THAT AS THE WHOLE
SYSTEM MOVES EAST THIS EVENING...THAT SOME REDEVLOPMENT OF SCT
SHRA/TS WL OCCUR IN SERN SD AS SOME WK TROWALING MOVES THRU. THIS
MECHANISM WL THEN CONT TO LIFT EWD AFTER MIDNIGHT INTO THE FAR ERN
CWA.

AFTER ALL THIS EXITS...LABOR DAY SHOULD BE A PLEASANT DAY...ALBEIT A
BIT BREEZY WITH DRY...WELL MIXED AIR AND A WK S/W PASSING THRU. NW
WINDS ARE FAIRLY STOUT ABV THE SFC AND SHOULD HAVE NO TROUBLE COMING
DOWN. MIXED ETA H85 TEMPS TO THE MAX WHICH WAS PRETTY CLOSE TO THE
GUIDANCE NUMBERS. SFC RIDGE THEN MOVES OVER THE FSD FA MONDAY
NIGHT...SLACKENING OFF THE WINDS AND ALLOWING THE TEMPS TO PLUMMET.
TUESDAY...MUCH LIGHTER WINDS AND LESS MIXED...AND SHOULD BE VERY
PLEASANT TEMP WISE. ON TUE NIGHT...BOTH ETA/GFS POINT TO A VERY WK
MID LVL S/W MOVG INTO THIS AREA...LINGERING IN SW MN VERY EARLY WED
MRNG. DREW SLGT CHC TS POPS CORRELATED ALONG THE AXIS OF VERY STRONG
H85 WAA/FRONTOGENESIS...STRONG LOW LVL JET AND MID LVL LIFT.

IN THE EXTENDED...THURSDAY THRU SUNDAY. MAIN STORY IS CONFIDENCE IS
LOW. FOR NOW...FOLLOWED THE 00Z GFS ENS MEAN...WHICH IS LESS
PRONOUNCED THAN THE OPERATIONAL 00Z GFS IN ITS AMPLITUDE FOR NEXT
WEEKEND...BUT STILL WARM AND DRY NONETHELESS. ALL MODELS ARE
POINTING TO A STRONG...DIGGING UPPER TROF IN THE WEST COAST ABOUT
THURSDAY. HOW THEY LIFT IT OUT IS WHERE THE CHALLENGE ARISES.
ECMWF...12Z GFS...AND EVEN THE CANADIAN SPECTRAL TO A CERTAIN DEGREE
LIFTS THE WAVE OUT INTO THIS AREA BY THE WEEKEND...BUT MUCH WARMER
THAN YDAYS RUNS. THE 00Z ENS KEEPS THE WAVE FURTHER BACK IN THE WRN
U.S...KEEPING MIDDLE AMERICA IN A SW FLOW ALOFT...WHICH IS WHAT THE
CANADIAN WAS SHOWING YDAY. FUTURE SHIFTS WL REALLY NEED TO MONITOR
THE PROGRESS OF THESE SOLNS...AND MAY HAVE TO PUT BACK IN THE CHC OF
PCPN FOR SATURDAY OR SUNDAY IF THESE MODELS SETTLE DOWN AND
CONSISTENTLY SHOW IT. FOR NOW...KEPT TEMPS AT OR SLIGHTLY ABV MEX
NUMBERS...NOT WANTING TO GO TOO CRAZY AS OPERATIONAL H85 TEMPS WOULD
SUGGESTS LOTS OF 85 TO 95 FOR NEXT WEEKEND. BUT AGAIN...NOT
CONVINCED THAT THE UPPER AMPLITUDE WL BE QUITE THAT STRONG.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF
Hazardous weather outlook, Sep 5, 10:46 AM CDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT SUN SEP 05 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1046 AM CDT SUN SEP 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS SHOULD CONTINUE WEST OF
THE JAMES RIVER IN SOUTH DAKOTA THIS AFTERNOON AND EARLY EVENING.
ANY THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL
COVERAGE AND INTENSITY AS THEY MOVE NORTHEAST FROM
NEBRASKA...OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...AND NORTHWEST THIS AFTERNOON AND EARLY EVENING. DUE
TO A LACK OF DAYTIME HEATING...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT ISOLATED STORMS COULD PRODUCE WIND GUSTS TO 60 MPH
AND NICKEL SIZE HAIL...MAINLY SOUTHEAST OF A LINE FROM BROOKINGS
TO TYNDALL SOUTH DAKOTA. LOCALLY HEAVY RAIN IS LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Sep 5, 3:56 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TORNADO          3 W CORRECTIONVILLE     42.48N 95.84W
09/05/2004                   WOODBURY           IA   PUBLIC

            TORNADO TOUCHED DOWN BRIEFLY CAUSING DAMAGE TO FARM OUT
            BUILDINGS.

&&

BUSS
Local storm report, Sep 5, 5:37 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 PM CDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

&&

MJF
Local storm report, Sep 5, 5:41 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TORNADO          4 W SPIRIT LAKE         43.42N 95.19W
09/05/2004                   DICKINSON          IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED TORNADO ON GROUND NEAR VICKS
            CORNER.

0515 PM     TORNADO          8 NW SPIRIT LAKE        43.50N 95.22W
09/05/2004                   JACKSON            MN   BROADCAST MEDIA

            TORNADO ON GROUND BETWEEN LITTLE SPIRIT LAKE AND HWY 86.

&&

MJF
Local storm report, Sep 5, 6:12 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 PM CDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TORNADO          4 SW CORRECTIONVILLE    42.44N 95.84W
09/05/2004                   WOODBURY           IA   EMERGENCY MNGR

            FIRST REPORT RECEIVED BY EMERGENCY MANGEMENT WAS TORNADO
            ON GROUND ABOUT MIDWAY BETWEEN ANTHON AND CORRECTIONVILLE
            AT 306 PM. EM REPORTED THAT DAMAGE PATH SHOWS THAT
            TORNADO WAS ON THE GROUND FROM JUST EAST OF ANTHON...TO
            ABOUT 2 MILES WEST OF CORRECTIONVILLE...TO ABOUT 2 MILES
            EAST OF PIERSON WHERE IT LIFTED.

&&

MJF
Local storm report, Sep 5, 6:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     DOWNBURST        5 NW SPIRIT LAKE        43.47N 95.18W
09/05/2004                   DICKINSON          IA   EMERGENCY MNGR

            DICKINSON COUNTY EM REPORTS STRAIGHT LINE WIND DAMAGE.
            TWO OUTBUILDINGS MOVED OFF OF FOUNDATIONS HIGHLIGHT THE
            EVENT.

&&

MJF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:21 PM CDTSevere Thunderstorm WarningFSDDavison24 min
Sep 4, 7:45 PM CDTSevere Thunderstorm WarningFSDDavison, Sanborn30 min
Sep 4, 8:04 PM CDTSevere Thunderstorm WarningFSDMiner26 min
Sep 5, 1:52 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.